My doctor prescribed methylphenidate for weight gain from Effexor and Lexapro. It makes me sleepy/drowsy. Is there a better drug for appetite suppression?

There are occasional patients who become sluggish or sedated with methylphenidate for reasons that aren’t clear.  If you are taking Effexor or Lexapro in the am then these could interfere with the activating effects of the stimulant.  Lexapro and Effexor are usually taken in am when first started, but after a few weeks they generally work better taking them at night (Lexapro) or supper (Effexor XR), and this is especially true when combining with stimulants. 

See how to take Effexor: http://test.askdrjones.com/2005/12/29/how-to-take-effexor/

The most effective stimulant for appetite suppression and weight loss is Dexedrine (Vyvanse is the most effective form).  Adderall is the next best.  Methylphenidate is the least effective for appetite/weight.

In general, using stimulants to lose weight needs to be a long term commitment.  If the stimulant is stopped the weight is almost always regained – usually with 5 extra pounds for good measure.  This is not usually the case if weight gain only occurred on an antidepressant and the antidepressant is no longer being taken.  All antidepressants except Wellbutrin are sometimes associated with weight gain, but may not occur until several months of being on the medication.  Weight gain is partly due to changing set points for serotonin receptors that help regulate carbohydrate intake.  Another possible mechanism is that serotonin up regulation by antidepressants can down regulate dopamine and eating is one way to stimulate the dopamine system.  Stimulants, especially amphetamines (Dexedrine, Vyvanse, Adderall) increase dopamine release to counteract the serotonin effect.

 

 

Please follow and like us:

Comments are closed.